The U.S. Drug Enforcement Administration (DEA) has recently issued an alert warning about the dangers of Xylazine. This opioid-like drug is being mixed with other opioids, such as fentanyl, to produce a more intense and longer-lasting euphoric high. This combination is hazardous and can lead to severe necrotic skin wounds, tissue death, or amputation. The FDA disapproves Xylazine for human use.
Opioid addicts and their families must be aware of this deadly mix to protect themselves from serious physical harm and even death.
This blog post will discuss what Xylazine is, the DEA’s warning about Xylazine, and how it could affect opioid users if taken recreationally or illegally. Let’s get started.
What Was the DEA’s Alert Warning About Xylazine?
On March 20, the Drug Enforcement Administration (DEA) issued a public safety alert about Xylazine. The DEA warned that this sedative, used on animals and not approved for human use, is being combined with other opioids, such as fentanyl, to produce a more potent high in opioid addicts.
The effects of Xylazine are much more potent and longer lasting than those of opioids alone. The DEA warned that taking this combination can be lethal as it increases the risk of death from overdose.
Furthermore, Xylazine’s side effects in humans include extreme sedation, severe necrotic skin wounds, tissue death, and even amputation.
As a precautionary measure, the DEA has seized numerous Xylazine and fentanyl mixtures from 48 states. From their lab report last year, it discovered 23% of fentanyl powder and 7% of fentanyl pills tested positive for Xylazine.
The DEA has advised medical personnel and law enforcement to use extra caution when encountering people who have taken these mixtures. The agency urges people to seek medical help immediately if they suspect they or someone they know has taken an opioid mixed with Xylazine.
What Is Xylazine?
Xylazine is a powerful veterinary tranquilizer approved by the U.S. Food and Drug Administration (FDA) for use in horses, cattle, and other animals. It has an anesthetic effect that can sedate large animals with minimal risk of injury or death.
Xylazine is not intended for human use. That is why the DEA has recently warned about Xylazine being combined with other opioids, most notably fentanyl, heroin, and other illicit drugs are already known to be highly addictive and dangerous.
Why Xylazine Is Dangerous When Combined With Fentanyl
When Xylazine is mixed with other opioids, such as fentanyl, it can create a more intense and longer-lasting euphoric high. While this may sound appealing to some opioid users, this combination is hazardous. Xylazine can trigger a variety of side effects in humans, such as:
- Severe necrotic skin wounds that can lead to tissue death or amputation
- Withdrawal symptoms
- Possible interference (of Xylazine) during treatment for opioid addiction
- Blurry vision
- Decreased blood pressure
- Shallow breathing
- Respiratory depression
- Loss of consciousness
- Increased risk of suffocation
- Coma (rare)
You must note that Xylazine amplifies the adverse side effects of opioids, making them more powerful and longer lasting. That’s why it is so dangerous when combined with other opioids, especially fentanyl. It can cause irreversible physical damage and even death.
Challenges of Addressing Xylazine Misuse
The opioid epidemic is a major public health issue plaguing communities nationwide. The misuse of Xylazine in combination with other opioids makes it even more dangerous, and addressing this type of drug abuse will be no easy feat due to the following reasons:
First, since Xylazine is not approved for human use, medical personnel and law enforcement must become more familiar, making it difficult to diagnose and treat. We have limited knowledge of the effects of Xylazine in humans, so more research is needed to provide effective treatment.
Second, it’s generally hard to know what substances are involved in a substance overdose incident, making it challenging to identify when Xylazine is being misused.
Third, Xylazine isn’t an opioid, so it doesn’t respond to traditional opioid addiction treatments like naloxone, an antidote for opioid overdose. It makes it hard for doctors to treat patients using Xylazine and other opioids.
Finally, most people who abuse opioids may not know the dangers associated with Xylazine and other “designer drugs.” Education and awareness are essential to prevent more people from becoming victims of this deadly combination.
What Do I Do if I Suspect Xylazine Overdose?
If you suspect you or someone you know has taken an opioid mixed with Xylazine, seek medical help immediately.
Experts recommend giving naloxone to anyone who shows signs of opioid overdose. Xylazine exposure is considered when a patient does not respond to naloxone administration and has symptoms of CNS depression or skin necrosis.
It is also essential to seek professional help if you are struggling with opioid addiction or know someone who is. Many resources are available to help those who suffer from opioid use disorder, and a doctor can provide the appropriate treatment plan.
Overcome Opioid Overdose Today
The White House views Xylazine as a serious threat to public health and safety, and the DEA has warned about its misuse. Everyone must know the dangers associated with Xylazine in combination with opioids.
People with opioid use disorder should seek professional help and education on the risks of mixing substances.
By knowing the facts, we can all work together to reduce the risk of Xylazine overdose and ensure that more lives are saved.
If you or someone you know suffers from opioid addiction, seek professional help today. Many resources and treatment options are available to help those struggling with opioid use disorder. RI Suboxone Clinic can help those who suffer from opioid addiction. Suboxone contains naloxone, which helps to counter the effects of opioids and reduce cravings.
The earlier you seek help, the sooner you can begin your recovery journey. So don’t wait any longer. Take that first step. Contact us today.